Maryland, 2017Flash Flood in Maryland, August 11 to 12, 2017
August 11 to 12, 2017 · NWS LWX · 1 event in 1 county or zone
Copious moisture spreading northward from the Gulf of Mexico combined with a weak boundary to produce a complex of thunderstorms during the afternoon of August 11th in northern Virginia. This complex moved eastward through the evening, into areas south of Washington, DC, causing minor flooding in a portion of Prince George's County, Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Copious moisture spreading northward from the Gulf of Mexico combined with a weak boundary to produce a complex of thunderstorms during the afternoon of August 11th in northern Virginia. This complex moved eastward through the evening, into areas south of Washington, DC, causing minor flooding in a portion of Prince George's County, Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 8:36 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 11, 8:36 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EDT Fri Aug 11 2017
.SYNOPSIS...
A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front will slowly track through the Ohio Valley overnight
while high pressure remains over the Atlantic. A southerly flow
between these systems has ushered in plenty of moisture across
our area. The deep moisture and forcing from a surface trough
has led to showers and thunderstorms this afternoon. The trough
will remain in place overnight while an upper-level disturbance
passes through in the southwest flow aloft. This is likely to
trigger more showers and isolated thunderstorms
overnight...especially across northern and central Virginia
toward the Washington and Baltimore Metropolitan areas into
southern Maryland. This is where moisture will be deepest near
and east of the pressure trough. Localized flood/flash flooding
is possible due to heavy rainfall. At this point...it appears
that flash flooding should be localized so a Flash Flood Watch
has been issued with this package...but it will have to be
monitored overnight for the urban areas into southern Maryland.
Patchy dense fog is possible overnight due to the rainfall and
high amounts of moisture.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The cold front over the Ohio Valley will approach the area
Saturday morning before passing through during the afternoon and
evening hours from west to east. Nmrs showers and t-storms are
expected along and ahead of the boundary. Greatest risk for
flash flooding and severe wx appears over srn MD, the Chesapeake
Bay and the Delmarva. Showers should move east and south of the
area by Sat evening.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.
By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers likely with isolated thunderstorms
overnight...especially across the eastern terminals. Low clouds
and areas of fog will cause MVFR/IFR conditions overnight.
SubIFR conditions are possible due to fog across the western
terminals toward morning. Another round of showers/t-storms
expected again Sat with fropa.
Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.
&&
.MARINE...
Srly winds will continue overnight with SCA conditions
expected. Winds may diminish a bit Saturday...but gusts close to
SCA criteria are expected. Have capped gusts around 15 knots for
now. T-storms Sat may require SMWs.
Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.
&&
.TIDES/COASTAL FLOODING...
Southerly flow has caused tidal anomalies around one-half to one
foot above normal. This will likely cause water levels to reach
caution stage for sensitive areas near high tide tonight and
again on Saturday. Latest forecasts keeps water levels below
minor flooding since the flow will be weakening a bit...but it
will be close during the high tide cycle near Straits Point and
Annapolis Saturday morning.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ530>534-
536-537-539>543.
&&
SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...BJL/LFR
LONG TERM...RCM
AVIATION...BJL/RCM/LFR
MARINE...BJL/RCM/LFR
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Aug 11, 9:55 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1055 PM EDT Fri Aug 11 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1055 PM EDT Fri Aug 11 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Localized flash flooding is possible from heavy rainfall
associated with showers and scattered thunderstorms overnight.
Thunderstorms may produce locally gusty winds over the waters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1055 PM EDT Fri Aug 11 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Localized flash flooding is possible from heavy rainfall
associated with showers and scattered thunderstorms overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter Activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 6:55 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SSE MANASSAS 38.71N 77.45W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
PINEY AVE BLOCKED DUE TO DOWNED TREES
&&
EVENT NUMBER LWX1702727
IMRLocal storm report, Aug 11, 7:11 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM FLASH FLOOD 2 SW THE PLAINS 38.84N 77.80W
08/11/2017 FAUQUIER VA TRAINED SPOTTER
ONE FOOT OF RUNNING WATER ACROSS OLD TAVERN ROAD NEAR
U.S. ROUTE 17
&&
EVENT NUMBER LWX1702728
LEELocal storm report, Aug 11, 7:35 PM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD 2 S BUCKTON 38.93N 78.25W
08/11/2017 WARREN VA 911 CALL CENTER
STOKES ROAD NEAR RIDGEWAY ROAD CLOSED DUE TO HIGH
WATER.
&&
EVENT NUMBER LWX1702729
BJLLocal storm report, Aug 11, 7:36 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD 2 WNW RIVERSIDE 38.92N 78.25W
08/11/2017 WARREN VA 911 CALL CENTER
STOKES AIRPORT ROAD CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1702730
BJLLocal storm report, Aug 11, 7:53 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TSTM WND DMG 1 N HAYMARKET 38.83N 77.64W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
TREE FELL INTO HOUSE AT 5900 BLOCK OF SPOUT SPRING
COURT
&&
EVENT NUMBER LWX1702731
IMRLocal storm report, Aug 11, 8:00 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 2 NW SUDLEY 38.82N 77.53W
08/11/2017 PRINCE WILLIAM VA 911 CALL CENTER
SWIFTWATER RESCUE DUE TO VEHICLE TRAPPED NEAR LEE HWY
US 29 AND SUDLEY RD
&&
EVENT NUMBER LWX1702732
IMRFlash Flood, Prince George'S
- When
- August 11, 10:01 PM EST to August 12, 12:30 AM EST
- Where
- Prince George'S County, 0.69 mi S of Ft Washington Forest to 0.58 mi S of Ft Washington Forest
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.710, -76.980
Clarion Road was flooded and closed. Cars were reported stranded in high water in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20174 deaths · 1 event
- Rip Current in Alabama, August 11, 20172 deaths · 1 event
- Damaging Winds and Heavy Rain in New Mexico, August 11, 20171 death · $75,000 · 65 kt wind · 3 events
- Flash Flooding and Damaging Winds in Tennessee, August 11, 2017$52,000 · 50 kt wind · 6 events
- Tornado and Damaging Winds in Virginia, August 11, 2017EF0 · 16 events
- Flash Flooding in Tennessee, August 11, 2017$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, August 11 to 12, 20179 events
- Hail and Damaging Wind in Michigan, August 11, 20171 in hail · 8 events
- Damaging Winds in Louisiana, August 11, 201765 kt wind · 7 events
- Damaging Winds in Puerto Rico, August 11, 2017$2,000 · 5 events
- Marine Hail in Lake St. Clair, August 11, 20171 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11 to 12, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714647.